Kentucky, 2016

Damaging Winds in Kentucky, March 14, 2016

March 14, 2016 · NWS JKL · 3 events in 3 counties and zones

An upper level low pressure system spinning across southern Kentucky helped bring two rounds of storms across eastern Kentucky. The preceding line produced isolated severe wind damage from Johnson and Floyd through Pike Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level low pressure system spinning across southern Kentucky helped bring two rounds of storms across eastern Kentucky. The preceding line produced isolated severe wind damage from Johnson and Floyd through Pike Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 14, 12:03 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 14, 12:03 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT MON MAR 14 2016

.UPDATE...
ISSUED AT 103 PM EDT MON MAR 14 2016

INITIAL BAND OF SHOWERS CURRENTLY MAKING HEADWAY TOWARD INTERSTATE
75 AHEAD OF A WOUND-UP UPPER LOW SPINNING ACROSS NORTH-CENTRAL
TENNESSEE. MORE ROBUST CONVECTION ONGOING FARTHER WEST IMMEDIATELY
AHEAD OF THIS FEATURE WILL PROPAGATE NORTHEASTWARD THIS AFTERNOON.
ADDITIONAL DEVELOPMENT WILL TAKE PLACE ACROSS EAST KENTUCKY AS
RECENT AMDAR SOUNDINGS AND GUSTY WINDS SUGGEST THIS MORNING/S
INVERSION HAS MIXED OUT. STEEPENING LAPSE RATES GIVEN THIS
SURFACE-BASED HEATING AND COOLING MID-LEVELS ALOFT WILL AID TO
INCREASING INSTABILITY...ALTHOUGH SHEAR REMAINS MODEST. LARGE HAIL
AND STRONG DOWNBURST WINDS WILL BE POSSIBLE WITH ANY STORMS.

UPDATE ISSUED AT 848 AM EDT MON MAR 14 2016

UPPER LOW CHURNING THROUGH NORTHWEST TENNESSEE WILL SLIDE INTO
EASTERN KENTUCKY BY EARLY THIS AFTERNOON...SETTING THE STAGE FOR
SHOWERS AND THUNDERSTORMS. PLENTY OF INSOLATION THIS MORNING
COUPLED WITH UPPER COOLING UNDERNEATH THE CORE OF THIS FEATURE
WILL PROVIDE FOR STEEPENING LAPSE RATES. DESPITE MEAGER DEEP LAYER
SHEAR MAXING OUT IN THE 20-30 KNOT RANGE...APPRECIABLE DYNAMIC
COOLING/LIFT ALONG WITH SURFACE-BASED INSTABILITY WILL ALLOW FOR
STORMS CAPABLE OF LARGE HAIL AND DAMAGING DOWNBURST WINDS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 300 AM EDT MON MAR 14 2016

THE LATEST MODEL DATA...AND CURRENT OBSERVATIONS...BOTH INDICATE
THE PRECIPITATION ONSET WILL OCCUR A FEW HOURS LATER THIS MORNING
THAN PREVIOUSLY FORECAST. A VIGOROUS SHORT WAVE WILL CONTINUE ITS
EASTWARD TREK OUT OF THE SOUTHERN MISSISSIPPI VALLEY AND
EVENTUALLY ACROSS THE TENNESSEE AND OHIO VALLEY REGIONS LATER THIS
MORNING. SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO OUR
SOUTHWESTERN COUNTIES BETWEEN 12 AND 13Z THIS MORNING AHEAD OF THE
APPROACHING UPPER LEVEL SYSTEM. BY LATE THIS MORNING INTO EARLY
THIS AFTERNOON...WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE AFFECTING EASTERN KENTUCKY. A FEW OF THE
STORMS THIS AFTERNOON MAY PRODUCE MARGINALLY SEVERE HAIL AND OR
WIND GUSTS. THE PRECIPITATION IS EXPECTED TO QUICKLY TAPER OFF
THIS EVENING AND DURING THE EARLY OVERNIGHT HOURS. BY AROUND 12Z
ON TUESDAY...EASTERN KENTUCKY SHOULD BE PRECIPITATION FREE AS THE
UPPER SHORT WAVE MOVES OFF TO OUR EAST.

TEMPERATURES WILL CONTINUE TO RUN WELL ABOVE NORMAL TO START THE
WEEK...WITH DAY TIME HIGHS TOPPING OUT IN THE MID TO UPPER 60S TODAY
AND IN THE MID TO UPPER 70S ON TUESDAY. TODAYS TEMPERATURES WILL
BE TEMPERED SOMEWHAT DUE TO EXTENSIVE CLOUD COVER AND
PRECIPITATION. A SIGNIFICANT WARM UP IS ON TAP FOR TUESDAY...AS A
LARGE RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHERN AND
SOUTHEASTERN CONUS AND WINDS SHIFT BACK TO A SOUTHERLY DIRECTION.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 AM EDT MON MAR 14 2016

THE EXTENDED PERIOD BEGINS ON TUESDAY NIGHT WITH AN ACTIVE UPPER
LEVEL PATTERN IN PLACE. IN FACT THE PERIOD BEGINS WITH A POTENT
SHORT WAVE TRACKING INTO THE MIDWEST AND INTO THE OH VALLEY. THIS
FEATURE BEING PUSHED ALONG WITH A 140 KNOT JET NOSING INTO THE UPPER
OH VALLEY ALONG THE BASE OF A NEGATIVELY TILTED TROUGH. TIMING
OF THIS FEATURE FALLS MORE ON THE EVENING INTO TUESDAY NIGHT
HOURS BUT WITH THE FORCING FROM THE FRONT ITSELF...MID LEVEL CAPE
SHOULD BE TAPPED INTO WITH MODEST SHEAR AS WELL. DESPITE SOME DRY
AIR...ENOUGH INGREDIENTS SHOULD BE IN PLACE FOR A FEW STRONG
STORMS. WILL NEED TO INCREASE POPS FOR TUESDAY TO AT LEAST LOW
CHANCE.

THE ACTIVE PATTERN CONTINUING...A STRONG CLOSED LOW SETS UP OVER
THE UPPER PLAINS WITH THE BASE OF THE TROUGH SETTING UP ACROSS
THE CENTRAL CONUS. WITH THE SOUTHERN JET STREAM BECOMING ACTIVE
AND THE NORTHERN STREAM DISPLAYING A BLOCKING PATTERN...KENTUCKY
WILL REMAIN SANDWICHED IN BETWEEN MOIST AIR TO THE SOUTH AND
SEVERAL SHORTWAVES TRACKING ACROSS THE NORTHERN STREAM THROUGH
THE UPPER OHIO VALLEY. WITH ENOUGH LIFT AND A WEAK BOUNDARY NEAR
THE AREA THROUGH FRIDAY...THIS WILL BE ENOUGH FOR A SLIGHT CHANCE
OF SHOWERS. BY THE WEEKEND...THE PATTERN SHOWS SIGNS OF BREAKING
AS THE UPPER LOW BEGINS TO DIVE SOUTHEAST INTO THE SOUTHERN
PLAINS AND INTO THE MID MISSISSIPPI RIVER VALLEY AS A SURFACE LOW
DEVELOPS AND LIFTS NORTHEAST INTO THE APPALACHIAN REGION. THIS
WILL BRING A PROLONGED PERIOD OF SHOWER ACTIVITY AND COOLER TEMPS
INTO EASTERN KENTUCKY. WHILE THE GFS AND EURO SEEM TO CONTINUE TO
BE AT ODDS OVER THIS SCENARIO AND THUS REMAINED CLOSE TO THE ALL
MODEL BLEND SOLUTION FOR POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 103 PM EDT MON MAR 14 2016

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
REGION THIS AFTERNOON AND EARLY EVENING BEFORE TAPERING OFF LATER
THIS EVENING. VFR VISIBILITIES/CEILINGS WILL DETERIORATE TO MVFR
AND POSSIBLY IFR AT TIMES AS THESE STORMS MOVE THROUGH. MVFR
CEILINGS WILL LIKELY HOLD STRONG IN WAKE OF THIS ACTIVITY AND INTO
TUESDAY MORNING AS LOW LEVEL MOISTURE LINGERS. OUTSIDE OF ROGUE
WIND GUSTS UNDERNEATH THUNDERSTORMS...WINDS WILL VEER SOUTH TO
SOUTHWEST AND WEST THIS EVENING AT 5 TO 10 MPH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...AR
LONG TERM...SHALLENBERGER
AVIATION...GUSEMAN
Hazardous weather outlook, Mar 14, 11:31 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1231 PM EDT MON MAR 14 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151945-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1231 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING...WITH ISOLATED STRONG STORMS POSSIBLE. THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG
DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY EVENING THROUGH EARLY
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/GUSEMAN

In the hours before

Special weather statement, Mar 14, 1:11 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT MON MAR 14 2016

KYZ088-112-114>117-141900-
PERRY-OWSLEY-LESLIE-HARLAN-BREATHITT-CLAY-
211 PM EDT MON MAR 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...OWSLEY...
LESLIE...HARLAN...BREATHITT...AND CLAY COUNTIES IN EASTERN
KENTUCKY...

AT 209 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BRIGHTSHADE TO TACKY TOWN TO 6 MILES SOUTHWEST OF
HENSLEY STORE...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HAZARD...HARLAN...HYDEN...LOYALL...EVARTS...BUCKHORN...WALLINS CREEK...
DALEY...SUNSHINE...SMITH...WENDOVER...TWAY...MOSLEY BEND...SHIELDS...SPRUCE
PINE...GRAYS KNOB...PEEPACE STORE...MOZELLE...KENVIR AND HOSKINSTON.

THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 27 AND 59.

&&

LAT...LON 3681 8351 3685 8348 3690 8351 3692 8349
      3695 8354 3696 8364 3701 8373 3754 8350
      3729 8320 3701 8308 3699 8314 3696 8315
      3698 8307 3685 8301 3685 8307 3683 8310
      3674 8314 3670 8334 3667 8343
TIME...MOT...LOC 1809Z 205DEG 38KT 3703 8367 3686 8351 3663 8340

RAY
Special weather statement, Mar 14, 1:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT MON MAR 14 2016

KYZ052-141845-
ROWAN-
220 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY IN EASTERN
KENTUCKY...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS OVER COGSWELL...OR
JUST SOUTHWEST OF MOREHEAD...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HAIL UP TO ONE HALF INCH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...HAYS CROSSING...CHRISTY...GATES...RODBURN...WALTZ...HALDEMAN...
CLEARFIELD...MUNSON...BRANDY...HILDA...CRANSTON...FREESTONE...BLUESTONE...
COGSWELL...TRIPLETT AND LAKEVIEW HEIGHTS.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
135 AND 149.

&&

LAT...LON 3832 8336 3832 8334 3823 8330 3808 8347
      3809 8350 3807 8351 3810 8353 3811 8352
      3812 8353 3829 8351 3832 8349 3835 8350
      3836 8346 3839 8344 3840 8341
TIME...MOT...LOC 1818Z 205DEG 25KT 3811 8350

RAY
Special weather statement, Mar 14, 2:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT MON MAR 14 2016

KYZ104-106-107-109-110-113-119-120-142015-
FLOYD-KNOTT-ELLIOTT-MARTIN-MORGAN-JOHNSON-MAGOFFIN-PIKE-
324 PM EDT MON MAR 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD...KNOTT...
ELLIOTT...MARTIN...MORGAN...JOHNSON...MAGOFFIN...AND PIKE COUNTIES
IN EASTERN KENTUCKY...

AT 322 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM REXVILLE TO HENDRICKS TO LARKSLANE...AND MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...WEST LIBERTY...PRESTONSBURG...SALYERSVILLE...INEZ...SANDY
HOOK...MASON...HENRY...ESTILL...LEWIS...COAL RUN VILLAGE...MARTIN...PIPPA
PASSES...WAYLAND...WARFIELD...ALLEN...BROWNLOW...GORDON FORD...CORN FORK
HOLLOW AND BRADBURY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 14.
 KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 11 AND 20.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 16.
 U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 27 AND 32.

&&

LAT...LON 3730 8291 3752 8308 3750 8295 3758 8301
      3763 8309 3761 8313 3784 8345 3813 8322
      3827 8318 3818 8305 3821 8301 3816 8291
      3811 8289 3800 8302 3796 8300 3800 8293
      3788 8261 3796 8253 3776 8231 3766 8227
TIME...MOT...LOC 1922Z 211DEG 40KT 3784 8338 3768 8314 3738 8291

RAY
Special weather statement, Mar 14, 2:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT MON MAR 14 2016

KYZ110-113-118>120-142015-
FLOYD-KNOTT-MARTIN-LETCHER-PIKE-
341 PM EDT MON MAR 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLOYD...KNOTT...
MARTIN...LETCHER...AND PIKE COUNTIES...

AT 340 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM EASTERN TO NEAR WISE...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...ESTILL...JENKINS...COAL RUN VILLAGE...ELKHORN CITY...
WHEELWRIGHT...FLEMING-NEON...FOREST HILLS...WAYLAND...GREENLEAF...CHLOE...
THREEFORKS...EHKHORN MINE...FISHTRAP LAKE...EAST MCDOWELL...BUCKINGHAM...
GARDEN VILLAGE...SPEIGHT...WHITEPOST AND CEDARVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 1 AND 24.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 7.
 U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 1 AND 7.
 U.S. HIGHWAY 23 IN PIKE COUNTY BETWEEN MILE MARKERS 0 AND 32.

&&

LAT...LON 3727 8235 3723 8250 3713 8269 3747 8283
      3783 8241 3781 8240 3776 8231 3774 8233
      3767 8230 3765 8223 3762 8221 3765 8218
      3762 8218 3758 8213 3755 8213 3756 8208
      3753 8205 3755 8204 3754 8197 3753 8198
TIME...MOT...LOC 1940Z 217DEG 35KT 3749 8280 3697 8261

RAY

The radar

The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
March 14, 2:45 PM EST to 2:49 PM EST
Where
Johnson County, Staffordsville to 0.77 mi N of Nero
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -82.830

County dispatch reported trees down from Staffordsville to Van Lear as a line of thunderstorms moved through.

Thunderstorm Wind, Floyd

When
March 14, 2:50 PM EST
Where
Floyd County, Lancer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -82.730

A trained spotter observed multiple trees down near Lancer after a line of thunderstorms moved through town.

Thunderstorm Wind, Pike

When
March 14, 3:20 PM EST
Where
Pike County, Mouthcard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.380, -82.250

Dispatch relayed a report of a tree down in Mouthcard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614926, 614928, 614930.